Kentucky, 2009

Flash Flooding and Flood in Kentucky, July 31, 2009

July 31, 2009 · NWS LMK · 3 events in 2 counties and zones

Slow moving and widespread showers and thunderstorms continued to move across the region during the early morning hours of July 31st. Some isolated flooding was reported across south central Kentucky due to this steady, and heavy at times, rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Slow moving and widespread showers and thunderstorms continued to move across the region during the early morning hours of July 31st. Some isolated flooding was reported across south central Kentucky due to this steady, and heavy at times, rainfall. Heavy thunderstorms over the Bluegrass Region also caused Stoner Creek in Bourbon County to rise out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 31, 2:36 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 31, 2:36 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 AM EDT FRI JUL 31 2009

.SHORT TERM (TODAY AND TONIGHT)...

AS EXPECTED HEAVY RAINS ACROSS THE AREA HAVE BEEN THE MAIN CONCERN
FOR TONIGHT. CURRENTLY A COUPLE OF BANDS OF PRECIPITATION ARE
EVIDENT ON RADAR...A SMALL ONE OVER SOUTHERN INDIANA JUST TO THE
NORTHWEST OF THE FORECAST AREA AND A LARGE SWATH OF MODERATE TO
HEAVY RAIN EXTENDING ACROSS THE MIDDLE OF THE FORECAST AREA FROM
BOWLING GREEN TO LEXINGTON. THE SURFACE LOW SPAWNING ALL THE ACTION
IS OVER BOWLING GREEN AND MOVING TO THE NORTHEAST.

THE OPERATIONAL NAM DEPICTS THE CURRENT SITUATION WELL SO HAVE
RELIED ON IT FOR THE NEAR TERM FORECAST. THE LOW PRESSURE WILL
CONTINUE TO TRAVERSE THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST
THIS MORNING. AS THIS FEATURE MOVES OUT THE RAIN WILL COME TO AN END
FROM NORTHWEST TO SOUTHEAST. EXPECT THAT MOST OF THE PRECIPITATION
WILL HAVE EXITED THE FORECAST AREA BY EARLY AFTERNOON. THE
ATMOSPHERE HAS STABILIZED SOMEWHAT OVER THE LAST FEW HOURS SO HAVE
CUT BACK THUNDERSTORM CHANCES TO ISOLATED FOR THE REMAINDER OF THE
PERIOD. WILL CONTINUE WITH THE FLASH FLOOD WATCH OVER EASTERN
PORTIONS OF THE FORECAST AREA...THOUGH WILL LIKELY TRIM SOME OF THE
WESTERN PORTIONS OF THE WATCH.

TEMPERATURES TODAY WILL BE TRICKY AND HIGHLY DEPENDANT ON HOW FAST
THE CLOUD COVER EXITS THE AREA. HAVE GONE WITH LOWER TO MID 80S
ACROSS THE FORECAST AREA. TONIGHT WILL BE DRY WITH PARTLY CLOUDY
SKIES. TEMPERATURES WILL BE QUITE A BIT COOLER WITH LOWS FROM THE
UPPER 50S TO LOWER 60S.

.LONG TERM (SATURDAY THROUGH THURSDAY)...

SATURDAY THROUGH SUNDAY...

SATURDAY LOOKS TO REMAIN DRY UNDER PARTLY CLOUDY SKIES. THIS WILL
ALLOW TEMPERATURES TO WARM WELL BACK INTO THE MID 80S AREAWIDE.

THE NEXT CHANCE FOR PRECIPITATION WILL BE ON SATURDAY NIGHT INTO
SUNDAY AS ANOTHER FRONT PUSHES THROUGH THE AREA. THE MAIN QUESTION
WITH THIS FRONT WILL BE HOW MUCH PRECIPITATION WE WILL GET. LATEST
GFS AND NAM MODEL RUNS BOTH DEVELOP A SURFACE LOW OVER TX/OK THAT
MOVES TO THE NORTHEAST. HOWEVER...GFS SWINGS THIS FEATURE SOUTH OF
THE FORECAST AREA WHILE THE NAM BRINGS IT TO THE NORTH. IN ADDITION
THERE IS SOME QUESTION OF HOW MUCH MOISTURE RETURN THERE WILL BE
AHEAD OF THE NEXT FRONT. FOR NOW HAVE MAINTAINED CHANCE POPS
OVERNIGHT SATURDAY TAPERING OFF SUNDAY MORNING.

DUE TO THE FLOODING AND SEVERE WEATHER TONIGHT...FOCUSED ON THE
FORECAST THROUGH DAY THREE. PREVIOUS DISCUSSION FOR THE EXTENDED
PERIOD FOLLOWS...

MONDAY THROUGH THURSDAY...

THE NEXT FORECAST CHALLENGE WILL BE A FRONTAL BOUNDARY FOR THE
MONDAY NIGHT THROUGH TUESDAY TIME FRAME.  AGAIN HAVE BUMPED UP
TIMING ADDING POPS TO MONDAY NIGHT FOR THIS SYSTEM. MODELS INDICATE
A SHRT/WV WILL FOLLOW CLOSE BEHIND THIS FROPA...BUT VARY GREATLY ON
TIMING.  FOR NOW HAVE PLACED PRECIP ASSOCIATED WITH THIS WAVE ON
WED.  HOWEVER...CONFIDENCE IS LOW ON THIS FEATURE THIS FAR OUT IN
TIME.  TEMPS LOOK TO WARM UP A BIT MON/TUE INTO THE MID AND UPPER
80S.  HOWEVER TUESDAY/S FROPA SHOULD COOL THINGS DOWN INTO THE LOW
80S AGAIN FOR THE SECOND HALF OF NEXT WEEK.  LOWS WILL BE IN THE 60S
TO AROUND 70.

&&

.AVIATION (06Z TAFS)...

A LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER WESTERN TENNESSEE AND
MOVING QUICKLY NORTHEAST WILL BRING IN LIGHT RAINS WITH THE CHANCE
FOR SOME EMBEDDED STORMS. TIMING FOR THE STORMS WILL BE ROUGHLY 06
TO 09Z FOR KSDF AND KBWG...AND LATER FOR KLEX. WITH THE STORMS
EXPECT MVFR CEILINGS AND POSSIBLY IFR VISIBILITIES. AFTER THE STORMS
PUSH THROUGH THE REGION...EXPECT RAPID CLEARING...AND VFR CONDITIONS
THROUGH THE REST OF THE DAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 8 AM EDT /7 AM CDT/ THIS MORNING FOR
     KYZ036-037-039>043-046>049-053>057-062>067-071>078-081-082.

IN...NONE.
&&

SHORT TERM...EES
LONG TERM....EES/AML
AVIATION.....RJS
Hazardous weather outlook, Jul 31, 3:08 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT FRI JUL 31 2009

INZ076>079-083-084-089>092-KYZ023>035-038-045-061-070-010815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-NELSON KY-BUTLER KY-LOGAN KY-
408 AM EDT FRI JUL 31 2009 /308 AM CDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
BEFORE ENDING FROM WEST TO EAST. ISOLATED HEAVY DOWNPOURS AND A
FEW LIGHTNING STRIKES WILL BE THE ONLY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TWO COOL FRONTS AND AN UPPER LEVEL DISTURBANCE ARE EXPECTED TO PASS
THROUGH THE REGION BRINGING THUNDERSTORMS TO THE AREA MAINLY
SATURDAY NIGHT AND SUNDAY MORNING...AND THEN AGAIN MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STORM TOTAL RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

KYZ036-037-039>043-046>049-053>057-062>067-071>078-081-082-010815-
SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
408 AM EDT FRI JUL 31 2009 /308 AM CDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8AM EDT FOR MUCH OF
SOUTH-CENTRAL KENTUCKY AND THE BLUEGRASS REGION. HEAVY RAIN
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
MORNING HOURS. HEAVY DOWNPOURS AND ISOLATED MINOR FLOODING WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TWO COOL FRONTS AND AN UPPER LEVEL DISTURBANCE ARE EXPECTED TO PASS
THROUGH THE REGION BRINGING THUNDERSTORMS TO THE AREA MAINLY
SATURDAY NIGHT AND SUNDAY MORNING...AND THEN AGAIN MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN OR
FLOODING...OR STORM TOTAL RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

AL

In the hours before

Local storm report, Jul 30, 11:02 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1202 AM EDT FRI JUL 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      BORDEN                  38.47N  85.95W
07/30/2009                   CLARK              IN   TRAINED SPOTTER

            WATER OVER MANY STREETS IN TOWN. CREEK IN BORDEN PARK
            OUT OF BANKS AND FLOODING THE PARK.

&&

EVENT NUMBER LMK0900011

EES
Local storm report, Jul 30, 11:06 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1206 AM EDT FRI JUL 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FLASH FLOOD      FRANKLIN                36.73N  86.57W
07/30/2009                   SIMPSON            KY   TRAINED SPOTTER

            1.5 FEET OF WATER OVER COLLEGE STREET IN FRANKLIN.

&&

EVENT NUMBER LMK0900012

EES
Special weather statement, Jul 31, 12:33 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 AM EDT FRI JUL 31 2009

KYZ063-064-310600-
GREEN-HART-
1233 AM CDT FRI JUL 31 2009

...THUNDERSTORM WITH GUSTY WINDS EXPECTED TO AFFECT GREEN AND HART
COUNTIES...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 9 MILES SOUTH OF MUNFORDVILLE...OR 35 MILES EAST OF
BOWLING GREEN...AND MOVING NORTHEAST AT 30 MPH.

OCCASIONAL LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF AROUND 40
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR THREE SPRINGS AROUND 1240 AM CDT.
  NEAR HARDYVILLE AROUND 1245 AM CDT.
  NEAR CANMER AROUND 1250 AM CDT.
  NEAR LINWOOD AROUND 1255 AM CDT.
  NEAR SUMMERSVILLE AROUND 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
IF ENCOUNTERING HEAVY RAINS.

&&

AL
Local storm report, Jul 31, 2:04 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 AM EDT FRI JUL 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            4 NW LOUISVILLE         38.27N  85.79W
07/30/2009                   JEFFERSON          KY   EMERGENCY MNGR

            CORNER OF 37TH AND BANKS FLOODED EARLIER BUT WATER HAS
            GONE DOWN SINCE THEN.

0652 PM     FLOOD            3 WSW CRESTWOOD         38.32N  85.53W
07/30/2009                   JEFFERSON          KY   EMERGENCY MNGR

            ROAD BLOCKED BY FLOODING AT INTERSECTION OF
            BALLARDSVILLE ROAD AND HITT LANE. ADDITIONAL SITES DOWN
            BALLARDSVILLE ROAD ARE UNDER WATER TOWARDS OLDHAM
            COUNTY.

0900 PM     FLASH FLOOD      8 S BIRDSEYE            38.20N  86.70W
07/30/2009                   PERRY              IN   TRAINED SPOTTER

            MANY SMALL AND MEDIUM SIZE CREEKS OUT OF THEIR BANKS
            AND FLOWING OVER HIGHWAYS. 1.88 INCHES IN LAST 90
            MINUTES.

0900 PM     FLASH FLOOD      1 ENE BRISTOW           38.14N  86.70W
07/30/2009                   PERRY              IN   EMERGENCY MNGR

            WATER COVERING STATE ROAD 145 AT CATTAIL ROAD.

0904 PM     FLASH FLOOD      ENGLISH                 38.33N  86.46W
07/30/2009                   CRAWFORD           IN   TRAINED SPOTTER

            LITTLE BLUE CREEK IN DOWNTOWN ENGLISH RAPIDLY RISING
            OUT OF ITS BANKS.

0930 PM     FLASH FLOOD      FERDINAND               38.23N  86.86W
07/30/2009                   DUBOIS             IN   EMERGENCY MNGR

            INTERSTATE 64 DOWN TO ONE LANE AT FERDINAND EXIT DUE TO
            WATER ON HIGHWAY.

0934 PM     FLASH FLOOD      MARENGO                 38.37N  86.34W
07/30/2009                   CRAWFORD           IN   EMERGENCY MNGR

            MAN WAS TRAPPED IN TRUCK AND HAD TO RESUCED. NUMEROUS
            ROADS CLOSED.

1032 PM     FLASH FLOOD      MILLTOWN                38.34N  86.27W
07/30/2009                   CRAWFORD           IN   EMERGENCY MNGR

            MAIN ST CLOSED AT MILLTOWN RD

1107 PM     FLASH FLOOD      1 E HENRYVILLE          38.53N  85.75W
07/30/2009                   CLARK              IN   BROADCAST MEDIA

            SILVER CREEK OUT OF ITS BANKS AND COVERING MULTIPLE
            RURAL ROADS.

1112 PM     HEAVY RAIN       1 NW MARTINSBURG        38.46N  86.05W
07/30/2009  M3.59 INCH       WASHINGTON         IN   TRAINED SPOTTER

            MEASURED OVER THE LAST 3.5 HOURS

1130 PM     FLASH FLOOD      BORDEN                  38.47N  85.95W
07/30/2009                   CLARK              IN   TRAINED SPOTTER

            WATER OVER MANY STREETS IN TOWN. CREEK IN BORDEN PARK
            OUT OF BANKS AND FLOODING THE PARK.

1153 PM     FLASH FLOOD      FRANKLIN                36.73N  86.57W
07/30/2009                   SIMPSON            KY   TRAINED SPOTTER

            1.5 FEET OF WATER OVER COLLEGE STREET IN FRANKLIN.

&&

EVENT NUMBER LMK900002 LMK900001 LMK900003 LMK900005 LMK900004
LMK900006 LMK900007 LMK900008 LMK900010 LMK900009 LMK900011 LMK900012

AL

The radar

The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Taylor

When
July 31, 4:21 AM EST to 6:21 AM EST
Where
Taylor County, 1.38 mi S of Mannsville to 1.41 mi NE of Speck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.350, -85.200

High water caused State Road 70 to be closed eight miles east of Campbellsville.

Flash Flood, Taylor

When
July 31, 5:56 AM EST to 6:56 AM EST
Where
Taylor County, 0.78 mi WSW of Hatcher to 1.08 mi W of Burdick
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.294, -85.382

A person was rescued from a vehicle on KY 3098 near the Taylor-Green County Line.

Flood, Bourbon

When
July 31, 3:50 PM EST to 11:59 PM EST
Where
Bourbon County, 0.18 mi W of Paris to 0.3 mi SSE of Paris
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.220, -84.253

Stoner Creek reached flood stage just before 5 pm local time. Some minor flooding in low lying areas occurred due to this flooding. The creek stayed above flood stage until just after midnight on August 1st.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185153, 185155, 186471.